Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 76, NWS Tucson, AZ

August 6, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 6, 2024, 5:30 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2024, 5:30 PM MST (00:30 UTC)
Expired
Aug 6, 2024, 8:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2024-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2024-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3001 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

516 
WGUS55 KTWC 070030
FFWTWC
AZC019-070300-
/O.NEW.KTWC.FF.W.0076.240807T0030Z-240807T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
530 PM MST Tue Aug 6 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 800 PM MST.

* At 530 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the Tucson Mountains west into the Three Points 
  area. Between 1 and 2 inches of rain have fallen in the Tucson 
  Mountain area. Additional rainfall amounts up to 1 inch are 
  possible. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Marana, Drexel Heights, Three Points, Tucson Estates, 
  Saguaro National Park West, Tucson Mountain Park, Valencia West, 
  Picture Rocks, San Pedro and Ryan AirField.

This includes the following Flash Flood Prone Locations...
Manville Rd at Brawley Wash, Camino de Oeste from Sweetwater to 
Gates Pass, Ironwood Hills Dr from Shannon to Camino de Oeste and 
Sunset Rd west of Camino de Oeste.

This includes the following highways...
	Route 86 between mile markers 138 and 166.
	Route 286 between mile markers 42 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3223 11100 3220 11103 3214 11111 3207 11115
      3202 11132 3204 11156 3225 11154 3235 11114
      3235 11109 3228 11102

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
2 follow-up statements
608 
WGUS75 KTWC 070142
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
642 PM MST Tue Aug 6 2024

AZC019-070300-
/O.CON.KTWC.FF.W.0076.000000T0000Z-240807T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
642 PM MST Tue Aug 6 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING 
FOR NORTHEASTERN PIMA COUNTY...

At 642 PM MST, Doppler radar indicated thunderstorms that produced 
heavy rain across the Tucson Mountains towards Three Points have 
ended. Between 1 and 2 inches of rain have fallen. Flooding impacts 
will continue, but no additional rainfall is expected. Flash 
flooding is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Tucson, Marana, Drexel Heights, Three Points, Tucson Estates, 
  Saguaro National Park West, Tucson Mountain Park, Valencia West, 
  Picture Rocks, San Pedro and Ryan AirField.

This includes the following Flash Flood Prone Locations...
Manville Rd at Brawley Wash, Camino de Oeste from Sweetwater to 
Gates Pass, Ironwood Hills Dr from Shannon to Camino de Oeste and 
Sunset Rd west of Camino de Oeste.

This includes the following highways...
	Route 86 between mile markers 138 and 166.
	Route 286 between mile markers 42 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3223 11100 3220 11103 3214 11111 3207 11115
      3202 11132 3204 11156 3225 11154 3235 11114
      3235 11109 3228 11102

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
599 
WGUS75 KTWC 070257
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
757 PM MST Tue Aug 6 2024

AZC019-070307-
/O.EXP.KTWC.FF.W.0076.000000T0000Z-240807T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
757 PM MST Tue Aug 6 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR 
NORTHEASTERN PIMA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3223 11100 3220 11103 3214 11111 3207 11115
      3202 11132 3204 11156 3225 11154 3235 11114
      3235 11109 3228 11102

$$

GEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:52 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 6, 1:52 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
152 PM MST Tue Aug 6 2024

.SYNOPSIS...A disturbance aloft will result in an active monsoon
pattern today with numerous showers and thunderstorms, mainly from
Tucson westward. Otherwise, expect scattered showers and
thunderstorms each day through this week, with potential for heavy
rainfall and strong wind gusts. Temperatures cool to near normal
levels today through Thursday, then warm up to above normal
levels Friday through the weekend.

&&

.DISCUSSION...Current water vapor shows the upper level low
centered over northern Sonora slowly moving northwestward.
Isolated storms have already formed in Cochise County and Santa
Cruz County. Expect this activity to continue with development
over the next couple of hours between Tucson and Nogales, then
westward progression along outflows late in the afternoon into the
evening. All the ingredients are in place for strong to severe
storms mainly from Tucson south and westward this afternoon and
evening. PWAT values range from 1.4"-1.75" from Benson westward.
The AZ/NM border area is around 1" which will put a damper on
storms in that area. MLCAPE is between 1000-1500 J/kg with 30-40
kts of 0-6 km shear thanks to the enhanced flow from the upper
level low. DCAPE is around 1500 J/kg and there is also a bit of
dry air in the mid-levels evident on water vapor imagery, which
can help enhance downdrafts. Storms will be capable of strong to
severe wind gusts, which could also lead to blowing dust. Isolated
severe hail in the strongest storms also can't be ruled out.
Heavy rainfall will also be a threat with these storms. HREF 3
hour probability matched mean QPF is highlighting Santa Cruz
County as well as southern Tohono O'odham Nation with 50-70
percent chance for an inch or greater and 10 percent chance for
three inches this afternoon and evening.

Wednesday the upper level low will be centered over western Sonora
and southwest Arizona. Moisture will increase east of Tucson with
the AZ/NM border seeing PWAT values around 1.4". Storm chances
will shift to encompass areas from Tucson eastward. Western Pima
County will be in the subsidence region of the upper level low
leading to decreased storm coverage. Upper level dynamics won't
be as good as today, but storms will still be capable of strong
wind gusts and localized heavy rainfall.

Thursday into Friday the upper level low drifts southwestward over
Baja California. High pressure becomes centered over New Mexico
putting the CWA in southeast mid-level flow. Moisture stays around
climatological normals Thursday, then Friday eastern areas begin
to dry out. Each day enough moisture will be in place for
continued isolated to scattered thunderstorms with normal threats
of strong winds and locally heavy rainfall. Saturday the dry air
pushes further east with PWAT values below normal from Tucson
eastward. This could lead to a down day, but will hinge on how
much moisture southeast Arizona loses Friday into Saturday.

Temperatures will be around normal today through Thursday then
warm up Friday into the weekend as heights increase with the high
centered just to the east. Saturday looks to be the warmest day
with highs 6-9 degrees above normal.

&&

.AVIATION...Valid through 08/00Z.
SCT-BKN clouds at 6k-9K ft AGL and BKN-OVC clouds at 10k-14k ft
AGL thru this evening then a slight reduction in coverage
overnight. Expect scattered TSRA this afternoon and evening first
forming from KOLS to KTUS then moving westward along outflows.
Best timing for storms impacting KOLS will be 06/21Z-07/01 and
KTUS will be 06/22-07/01. MVFR conditions expected near TSRA,
with VSBY restrictions, wind gusts to 45+ kts, and heavy rain.
Outside of thunderstorm wind gusts, wind speeds will be less than
12 kts, favoring an SWLY in the afternoon and ELY through SLY
direction. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
are expected today, with isolated to scattered mainly afternoon and
evening showers and thunderstorms Wednesday through the upcoming
weekend. Min RH values will be in the 25-40 percent range in the
valleys through Thursday (and higher in the mountains), decreasing
to 20-30 percent Friday through the weekend. Outside of thunderstorm
outflow winds, 20-foot winds will generally be 15 mph or less, with
afternoon/early evening gusts to 20-25 mph and light winds
overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory from 4 PM this afternoon to 8 PM MST this
evening for AZZ501-502-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 6, 1:57 PM MST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
157 PM MST Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Tstm Wnd Gst     6 NE Nogales            31.42N 110.85W
08/06/2024  M67 MPH          Santa Cruz         AZ   ASOS

            ASOS station KOLS Nogales International
            Airport gusted to 67 mph.

&&

JVT
Local storm report, Aug 6, 2:00 PM MST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
200 PM MST Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Tstm Wnd Gst     6 NE Nogales            31.42N 110.85W
08/06/2024  M75 MPH          Santa Cruz         AZ   ASOS

            ASOS station KOLS Nogales International
            Airport gusted tp 75 mph.

&&

JVT
Local storm report, Aug 6, 4:06 PM MST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
406 PM MST Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     Flash Flood      Nogales                 31.37N 110.93W
08/06/2024                   Santa Cruz         AZ   911 Call Center

            Car stuck in neighborhood wash drainage
            across intersection of E Calle Sonora and N
            Calle Guadalupe.

&&

LJT
Local storm report, Aug 6, 4:52 PM MST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
452 PM MST Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Hail             5 SW Oro Valley         32.37N 111.01W
08/06/2024  M0.88 Inch       Pima               AZ   Trained Spotter

            Reported by Trained Spotter.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:15 PM MSTDust Storm WarningTWCPima, Pinal90 min
Aug 6, 5:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 6, 6:20 PM MSTSevere Thunderstorm WarningTWCPima, Pinal55 min
Aug 6, 7:16 PM MSTSevere Thunderstorm WarningTWCPima, Pinal29 min
Aug 7, 3:15 PM MSTSevere Thunderstorm WarningTWCGraham45 min
Aug 7, 4:29 PM MSTSevere Thunderstorm WarningTWCGraham28 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.